Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 247, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 27, 2002, 7:21 PM CDT for Woods County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2002, 7:21 PM CDT (00:21 UTC)
- Expired
- May 27, 2002, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Woods County, OK
The radar
The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 280021 SVROKC OKC151-280045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 721 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 745 PM CDT * AT 721 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES WEST OF CAPRON...MOVING NORTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CAPRON HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3684 9878 3681 9854 3699 9855 3699 9874 WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:35 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 27, 2:35 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 235 PM CDT MON MAY 27 2002 UPPER LOW EXPECTED TO DRIFT SLOWLY OVER THE AREA TONIGHT...THEN PERHAPS STALL. ALTHOUGH THE LOCAL AIRMASS REMAINS MOIST WITH PRECIPITABLE WATER NEAR 1.5 INCHES AND MODEST LIFT OCCURRING...THE LACK OF WIDESPREAD ANTECEDENT RAINFALL AND IDENTIFIABLE LOW LEVEL BOUNDARIES MAKES THE TASK OF CONFIDENTLY DETERMINING AREAS MOST LIKELY TO EXPERIENCE FLASH FLOODING PROBLEMS TONIGHT/TUESDAY VERY DIFFICULT. OTHER THAN ISOLATED LOCATIONS WITHIN THE AREA THAT HAVE RECEIVED SEVERAL INCHES OF RAIN THIS WEEK...MOST OF THE AREA HAS EXPERIENCED WELL BELOW NORMAL RAIN FOR THE LAST MONTH. BELIEVE MOST AREAS CAN ABSORB ANOTHER SEVERAL INCHES OF RAIN BEFORE THE RISK OF FLASH FLOODING BECOMES SIGNIFICANT. THIS MAY VERY WELL OCCUR OVERNIGHT BUT THE HIGH AMOUNTS MAY BE SO ISOLATED THAT ISSUING A FLASH FLOOD WATCH FOR THE ENTIRE AREA OR AT LEAST A LARGE PART OF IT SEEMS LESS APPROPRIATE THAN SIMPLY HIGHLIGHTING LOCALLY HEAVY RAIN IN THE ZONES AND DEFERRING THE FLASH FLOOD WATCH DECISION UNTIL THIS EVENING/OVERNIGHT WHEN THE POTENTIAL BECOMES MORE CLEAR. BELIEVE 80 POPS OR HIGHER ARE NEEDED BOTH TONIGHT/TUESDAY BEFORE RAIN CHANCES SLOWLY DIMINISH OVER WESTERN AREAS TUESDAY NIGHT/WEDNESDAY AND FINALLY OVER SOUTHEAST OKLAHOMA THURSDAY NIGHT. MEDIUM RANGE MODELS SUGGEST A VARIETY OF LONG WAVE PATTERNS MAY INFLUENCE THE AREA BY NEXT WEEKEND AND EARLY NEXT WEEK...BUT THERE APPEARS TO BE SOME AGREEMENT THAT AN EAST COAST/WEST COAST TROUGH WILL FORM WITH A RIDGE OVER THE CENTRAL US. THIS SUPPORTS A DRY FORECAST FOR THE WEEKEND EXCEPT FOR LATE SUNDAY OVER WEST CENTRAL/NORTHWEST OKLAHOMA WHICH COULD EXPERIENCE THUNDERSTORMS ADVECTING EAST FROM A TEXAS PANHANDLE DRYLINE. NOT CONFIDENT THE PATTERN WILL PERSIST HOWEVER WITH THE POTENTIAL FOR EASTWARD MOVEMENT OF THE WEST COAST TROUGH. THIS TROUGH MOVEMENT AND CLIMATOLOGY SUPPORT SLIGHT CHANCE POPS FOR THE AREA NEXT MONDAY. OKC 65 71 65 73 / 80 80 70 40 HBR 64 72 62 83 / 80 80 70 30 SPS 65 71 63 79 / 80 80 70 40 GAG 63 74 61 86 / 80 80 40 20 PNC 65 71 65 73 / 80 80 70 40 DUA 66 71 66 71 / 80 80 70 60 .OUN... OK...NONE. TX...NONE. JAMES
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.